Alert archive / Kentucky / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood watch at Jul 28, 2017, 8:36 AM EDT for 9 counties in Kentucky; 4 counties in Ohio. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2017, 8:36 AM EDT (12:36 UTC)
- Expired
- Jul 28, 2017, 3:10 PM EDT
- In force
- 7 hr
- Issued by
- NWS Wilmington, OH
- Flood severity
- None
Counties Boone County, KY, Bracken County, KY, Campbell County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
153 WGUS61 KILN 281236 FFAILN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington OH 836 AM EDT Fri Jul 28 2017 KYZ091>093-095>100-OHZ078-079-081-088-282045- /O.NEW.KILN.FF.A.0009.170728T1236Z-170728T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boone-Kenton-Campbell-Grant-Pendleton-Bracken-Robertson-Mason- Lewis-Clermont-Brown-Adams-Scioto- Including the cities of Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, Mount Olivet, Maysville, Vanceburg, Tollesboro, Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth, and Wheelersburg 836 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... The National Weather Service in Wilmington has issued a * Flash Flood Watch for portions of Kentucky and Southwest Ohio, including the following areas, in Kentucky, Boone, Bracken, Campbell, Grant, Kenton, Lewis, Mason, Pendleton, and Robertson. In Southwest Ohio, Adams, Brown, Clermont, and Scioto. * Until 5 PM EDT this afternoon * Showers and thunderstorms will continue to move across the flash flood watch area into this afternoon. Several inches of rain have fallen across portions of the watch area in the past 24 hours, with additional rainfall expected into this afternoon. With saturated soils, additional heavy, will lead to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should keep an eye on the weather and be prepared for immediate action should heavy rains and flooding occur or a Flash Flood Warning be issued. Avoid low-lying areas, and be careful when approaching highway dips and underpasses. && $$
3 follow-up statements
803 WGUS61 KILN 281649 FFAILN Flood Watch National Weather Service Wilmington OH 1249 PM EDT Fri Jul 28 2017 KYZ091>093-OHZ078-079-281800- /O.CAN.KILN.FF.A.0009.000000T0000Z-170728T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boone-Kenton-Campbell-Clermont-Brown- Including the cities of Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Milford, Georgetown, and Mount Orab 1249 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Northern Kentucky and Southwest Ohio has been cancelled. The heavy rain threat has ended so the flash flood watch has been cancelled. $$ KYZ095>100-OHZ081-088-282100- /O.CON.KILN.FF.A.0009.000000T0000Z-170728T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto- Including the cities of Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, Mount Olivet, Maysville, Vanceburg, Tollesboro, West Union, Peebles, Portsmouth, and Wheelersburg 1249 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of Kentucky and Southwest Ohio, including the following areas, in Kentucky, Bracken, Grant, Lewis, Mason, Pendleton, and Robertson. In Southwest Ohio, Adams and Scioto. * Until 5 PM EDT this afternoon * Showers and thunderstorms will continue to move across the flash flood watch area this afternoon. Several inches of rain have fallen across portions of the watch area in the past 24 hours, with additional rainfall expected this afternoon. With saturated soils, additional heavy will lead to potential flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should keep an eye on the weather and be prepared for immediate action should heavy rains and flooding occur or a Flash Flood Warning be issued. Avoid low-lying areas, and be careful when approaching highway dips and underpasses. && $$
193 WGUS61 KILN 281738 FFAILN Flood Watch National Weather Service Wilmington OH 138 PM EDT Fri Jul 28 2017 KYZ095>097-281845- /O.CAN.KILN.FF.A.0009.000000T0000Z-170728T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant-Pendleton-Bracken- Including the cities of Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta, and Brooksville 138 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of Northern Kentucky has been cancelled. $$ KYZ098>100-OHZ081-088-282100- /O.CON.KILN.FF.A.0009.000000T0000Z-170728T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Robertson-Mason-Lewis-Adams-Scioto- Including the cities of Mount Olivet, Maysville, Vanceburg, Tollesboro, West Union, Peebles, Portsmouth, and Wheelersburg 138 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of Kentucky and Southwest Ohio, including the following areas, in Kentucky, Lewis, Mason, and Robertson. In Southwest Ohio, Adams and Scioto. * Until 5 PM EDT this afternoon * Showers and thunderstorms will continue to move across the flash flood watch area this afternoon. Several inches of rain have fallen across portions of the watch area in the past 24 hours, with additional rainfall expected this afternoon. With saturated soils, additional heavy will lead to potential flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should keep an eye on the weather and be prepared for immediate action should heavy rains and flooding occur or a Flash Flood Warning be issued. Avoid low-lying areas, and be careful when approaching highway dips and underpasses. && $$
712 WGUS61 KILN 281910 FFAILN Flood Watch National Weather Service Wilmington OH 310 PM EDT Fri Jul 28 2017 KYZ098>100-OHZ081-088-282015- /O.CAN.KILN.FF.A.0009.000000T0000Z-170728T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Robertson-Mason-Lewis-Adams-Scioto- Including the cities of Mount Olivet, Maysville, Vanceburg, Tollesboro, West Union, Peebles, Portsmouth, and Wheelersburg 310 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Kentucky and Southwest Ohio has been cancelled. Although scattered thunderstorms will remain possible through the evening, the widespread heavy rain threat has ended. Therefore, the flash flood watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 6:52 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 28, 6:52 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 652 AM EDT Fri Jul 28 2017 .SYNOPSIS... An area of low pressure will move across northern Kentucky and into West Virginia today. High pressure will build in behind the departing low for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A cold front has dropped down to around the Ohio River early this morning. This has been the focus for showers/isolated thunderstorms through the night, and the majority of computer guidance suggests this will continue through sunrise with the frontal boundary in place and a surface low across southern Indiana. Therefore, have high chance, even some likely pops across portions of northern Kentucky, tapering off to slight chance pops not too far north of the Ohio River through sunrise. Highest pops will likely continue to reside across northern Kentucky to start the day, then as low pressure moves east- northeast along the front, eventually into West Virginia, will likely see the most concentrated area of convection focus across the east/southeast portion of the CWA closer to the low. This is supported by several computer models and latest SREFS. Convection may be efficient rainfall producers and therefore locally heavy rainfall is possible. A few storms may also produce isolated strong gusty winds, particularly this afternoon. There may be some late day breaks in the clouds across the northwest CWA, otherwise plenty of clouds will help hold temperatures below normal today, with maxima only rising into the upper 70s/around 80. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Any evening showers, mainly across the eastern CWA, will come to an end as low pressure moves further away from the area tonight. North/northwest flow will bring in drier air, and support clearing skies from west to east tonight. This will pave the way for a good deal of sunshine on Saturday, with lower humidity and temperatures 5 to 10 degrees below average. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Pattern of a ridge over the west/trough in the east looks to continue for much of the long term, placing the Ohio Valley in a northwest flow. At the surface, high pressure builds from the Great Lakes Sunday into Monday before shifting east for the middle of the week. Dry conditions are expected to continue through Wednesday as temperatures moderate back into the mid 80s for highs/mid 60s for lows. A cold front will approach toward the end of the week, but timing is still uncertain. With moisture/instability increase, have a chance of thunderstorms on Thursday and if the front is still in the vicinity then the chance of thunderstorms may continue into Friday. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... IFR cigs will persist for a few hours until some stronger winds mix out the low level moisture in the region. Exceptions here would include CVG and LUK as the rain and showers associated with the developing surface circulation will last into the morning hours. Remaining TAF sites should stay dry but will continue to monitor upstream development and amend if the scattered to isolated activity to the north approaches any of them. This surface low and battling airmasses will be a focus for shower development, and possibly a thunderstorm. However, did not include thunderstorms in the forecast today as heating of the day should occur after the rain moves east and southeast away from CVG/LUK. Would like to continue to see how, these storms develop this morning and if they contain strong enough updrafts for deeper convection. Wind will pick up this late afternoon and see some sustained 15kt with gusts 20-25kt in the rush of cooler air. While this will help scour out any surface moisture, some cloud cover below 1kft may be present, and could develop into a low stratus deck given the strength of the cold air advection. OUTLOOK...NO SIG WX EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...BPP NEAR TERM...BPP SHORT TERM...BPP LONG TERM...BPP AVIATION...Franks
Hazardous weather outlook, Jul 28, 5:07 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 507 AM EDT Fri Jul 28 2017 INZ075-080-KYZ089>100-OHZ045-046-052>056-062>065-071>074-077>082-088- 290915- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Champaign- Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway- Fairfield-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 507 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Showers and thunderstorms may produce locally heavy rainfall today. This could lead to some flooding. Isolated strong gusty winds may also be possible with thunderstorms this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051-060-061-070- 290915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer- Auglaize-Darke-Shelby-Logan-Miami-Preble-Montgomery-Butler- 507 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:12 PM EDT | Areal Flood Advisory | ILN | Campbell, Kenton | 3 hr |
| Jul 27, 9:49 PM EDT | Areal Flood Advisory | ILN | Bracken, Campbell, Mason, Pendleton | 3 hr |
| Jul 27, 10:28 PM EDT | Areal Flood Advisory | ILN | Lewis, Mason | 3 hr |
| Jul 28, 7:41 AM EDT | Areal Flood Advisory | ILN | Boone, Kenton | 4 hr |
| Jul 28, 8:22 AM EDT | Areal Flood Advisory | ILN | Campbell | 113 min |
| Jul 28, 9:13 AM EDT | Areal Flood Advisory | ILN | Bracken, Campbell, Pendleton | 2 hr |
| Jul 27, 10:24 PM EDT | Areal Flood Advisory | ILN | Fairfield, Hocking, Pickaway | 3 hr |
| Jul 28, 10:51 AM EDT | Areal Flood Advisory | ILN | Adams, Scioto | 3 hr |
Nearby
Flash Flood Watches in Kentucky, 2017Flash Flood Watches in Ohio, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.